Alert archive / Guam / Flash Flood Watches in 2021

Flash Flood Watch 4, NWS Guam

August 16, 2021

NWS Guam issued this flash flood watch at Aug 16, 2021, 1:53 AM CDT. It took effect at Aug 16, 2021, 9:00 AM CDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2021, 1:53 AM CDT (06:53 UTC)
In effect from
Aug 16, 2021, 9:00 AM CDT
Expired
Aug 17, 2021, 1:57 AM CDT
In force
17 hr
Issued by
NWS Guam
Flood severity
None

The text

As transmitted.

348 
WGMY60 PGUM 160653
FFAGUM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tiyan GU
453 PM ChST Mon Aug 16 2021

.TD 16W continues to approach the Marianas. Showers and 
thunderstorms will increase this evening with the heaviest rainfall 
expected Tuesday. 16W remains very weak and disorganized with low 
confidence in the forecast over the next 24 hours, however, heavy 
rainfall remains a possibility.

GUZ001>004-162000-
/O.NEW.PGUM.FF.A.0004.210816T1400Z-210817T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guam-Rota-Tinian-Saipan-
453 PM ChST Mon Aug 16 2021

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CHST TONIGHT THROUGH 
EARLY WEDNESDAY MORNING...

The National Weather Service in Tiyan has issued a

* Flash Flood Watch for a portion of the Marianas, including the 
  following areas, Rota Island, Guam Island, Tinian Island and 
  Saipan Island.

* From Midnight ChST tonight through late Tuesday night.

* Heavy showers and thunderstorms associated with TD 16W.

* Heavy rainfall of 2 to 4 inches with locally higher amounts 
  possible tonight through Tuesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

KK/EP
2 follow-up statements
581 
WGMY60 PGUM 162141
FFAGUM

FLOOD WATCH
NATIONAL WEATHER SERVICE TIYAN GU
741 AM ChST Tue Aug 17 2021

.TD 16W continues to approach the Marianas. Showers and thunderstorms
will increase this evening with the heaviest rainfall expected today.
16W has begun to improve in organization. While it is still weak it
will now have an opportunity to strengthen, although it should be
past us before it does so. As is passes, heavy rainfall remains a
possibility.

GUZ001>004-170800-
/O.CON.PGUM.FF.A.0004.000000T0000Z-210817T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUAM-ROTA-TINIAN-SAIPAN-
741 AM ChST Tue Aug 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* Guam, Rota, Saipan, and Tinian islands in the Marianas.

* Through late tonight.

* Heavy showers and thunderstorms associated with TD 16W.

* Heavy rainfall of 2 to 4 inches with locally higher amounts 
  possible through tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead to
flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$

Stanko
082 
WGMY60 PGUM 170657
FFAGUM

Flood Watch
National Weather Service Tiyan GU
457 PM ChST Tue Aug 17 2021

GUZ001>004-170800-
/O.CAN.PGUM.FF.A.0004.000000T0000Z-210817T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guam-Rota-Tinian-Saipan-
457 PM ChST Tue Aug 17 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Guam, Rota, Tinian and Saipan is no longer 
in effect.

Heavy, widespread showers associated with Tropical Depression 16W 
have moved to the west of the islands. While additional showers will 
pass over the islands tonight, flooding is no longer expected to 
pose a threat.

$$

PAVLIUKOIT

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this flash flood watch went out at Aug 15, 6:31 PM CDT, 7 hours 22 minutes earlier.

Area forecast discussion, Aug 15, 6:31 PM CDT, 7 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
931 AM ChST Mon Aug 16 2021

.Marianas Synopsis...
Light east winds and a few showers prevailed over the Marianas this
morning. The big concern remains Tropical Depression 16W about 500
miles east of the Marianas this morning.

.Discussion...
A few small changes made to the forecast. Earlier forecast had
scattered showers and isolated thunderstorms tonight but the latest
model data holds off these showers until after midnight. With the
disorganized nature of 16W this does seem likely.

Tropical Depression 16W to the east of the Marianas will continue
its trek westward. Models continue to keep 16W as a borderline
system...that is hovering near the classification of depression and
storm. JTWC track takes it over the island while a few models keep it
just south of Guam and one is north of Guam. At this time the JTWC
track seems likely. No matter what track TD16W takes it will bring
frequent showers and scattered thunderstorms to the Marianas Tuesday
and Tuesday night.

&&

Marine/Surf...
Ipan buoy showed seas between 4 to 5 feet and depicted an east swell.
Models keep this swell through the forecast. Increasing winds and
swells in association with Tropical Depression 16W will increase
seas Tuesday and Tuesday night. At the very least winds and seas may
become hazardous to small craft on both those days. Models do show seas
briefly becoming 11 to 14 feet on Tuesday. WW3 earlier had seas at
Ipan...up to 20 feet but not it is closer to 10 feet.
The same model depicted 8 feet seas at Ritidian but had 15 foot seas
in an earlier run. As mention the current forecast has seas around 10
to 14 feet but this may be reduced if 16W remains weak. Current surf
forecast has hazardous surf of 10 to 14 feet on east facing reefs
Tuesday. This will be a short lived event as 16W remains weak and
will pass through the area quickly.

&&

.Tropical systems...
Tropical Depression 16W continues to move westward towards the
Marianas. Earlier Digital Dvorak satellite estimates did show that
16W had been in the depression level through the night and early
morning. Recently the estimate had risen to the border of depression
and tropical storm. Believe 16W will continue to remain near the
border of depression and storm. When it passes over the Marianas it
is expected to have winds hovering around 35 knots.

&&

.Hydrology...
Tropical Depression 16W is still expected to bring periods of heavy
showers to the Marianas Tuesday and Tuesday night. As the system
is poorly organized rainfall totals will probably be lower than
earlier estimates. Current thinking is that 1 to 3 inches of rain
possibly 2 to 4 inches total rainfall for Tuesday and Tuesday night.

Brief heavy rain may still cause temporary flooding in poor-drainage
areas and those areas that flood regularly in situations similar to
these.

&&
.Eastern Micronesia and Chuuk...
Scattered showers and thunderstorms are present across Kosrae State
and the Republic of the Marshall Islands. Farther west, Pohnpei and
Chuuk are under partly cloudy skies with shallow trade-wind showers.

The first half this week will have multiple rounds of showers and
thunderstorms. The GFS and ECMWF have been consistent in location
and with the timing of the expected convection. In addition, the GFS
still has the heaviest showers near Pohnpei Wednesday and Chuuk
Wednesday night. Looking at the GFS forecast soundings for Pohnpei,
there were Pwat values above 2.5 inches expected for Wednesday.
because of this the possibly of locally heavy showers was kept in to
the forecast and the showers were bumped up to numerous. After
Wednesday, high pressure will is expected to build in the mid-
Pacific region this will lead to an increase in the trade winds. Dry
air associated with the trades will then lead to a period of calmer
weather with isolated showers across the region.

A weaker than anticipated 16W had lead to a slight decrease in the
combined seas forecast for Chuuk and Pohnpei. Through the rest of
the week seas will be between 3 and 5 feet with seas between 4 and 6
feet at Majuro.

&&

.Western Micronesia for Palau and Yap...
The weather will remain fairly benign today with isolated showers
and partly cloudy skies. Overnight a trough will cause an increase
in showers first at Yap then Palau. Models then slow this trough,
leading to an extended period of increased instability with
scattered showers possible through Thursday.

One area of concern in the forecast is the passage of Tropical
Depression 16W north of Yap. The current JTWC forecast keeps this
system weak and well north of Yap. However, several ensemble members
has begun to shift the track of 16W system farther south. A more
southern turn would lead to an increase in seas and winds for Yap.
For now the majority of the forecast models keep the system well
north of Yap. With this in mind the current forecast has minimal
impacts expected Yap State from 16W.

Combined seas are expected to remain below 6 feet through the week.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...Tropical Storm Watch for GUZ001-002.

MP...None.
Marianas Waters...Tropical Storm Watch for PMZ151-152.

&&

Marianas: Ziobro
Micronesia: Slaughter
Tropical:Doll

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:59 AM CDTSmall Craft AdvisoryGUM14 hr
Aug 16, 2:28 AM CDTRip Current StatementGUM13 hr
Aug 16, 2:28 AM CDTHigh Surf AdvisoryGUM13 hr
Aug 16, 5:03 AM CDTHurricane Local StatementGUM117 min
Aug 16, 5:41 AM CDTRip Current StatementGUM10 hr
Aug 16, 5:41 AM CDTRip Current StatementGUM10 hr
Aug 16, 11:29 AM CDTAreal Flood AdvisoryGUM2 hr
Aug 16, 11:30 AM CDTAreal Flood AdvisoryGUM2 hr

Nearby

Flash Flood Watches in Guam, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.